The first time I met Mr. L, I was on the third day of my medicine sub-internship on a leukemia inpatient service. Mr. L had been admitted for a straightforward reason: he needed another round of inpatient chemotherapy to treat his acute myeloid leukemia. A cantankerous middle-aged man who was used to his independence, he was not happy to be admitted. “The last round was terrible,” he complained. “And the doctors are always changing. I have to tell them the same things over and over again.”
Fortunately, I was only at the beginning of my four-week rotation and I would be able to care for Mr. L throughout most, if not all, of his admission. Though the admission was initially straightforward, Mr. L’s case became increasingly complicated as it progressed. Accompanying Mr. L throughout his hospital stay taught me about the reality of adverse effects and the challenge of remaining emotionally available to my patient through complication after complication.
The first morning that I pre-rounded on Mr. L in the before-dawn darkness, he was already up with his IV pole, ready to do some laps around the hospital floor. He told me his nurse that day was named Paul and seemed nice. He complained about how the IV fluids were making his legs swell, and he didn’t like how often he had to pee. He started and completed his chemotherapy infusions that week. His WBC count declined steadily from 54,000 to 35,000 to 14,000, and then finally to zero. His other blood counts declined as well: I had to order daily transfusions for his red blood cells and platelets. I started a new antibiotic to protect him from infections while his WBC count was so dangerously low — a necessary risk for leukemia treatment.
The new antibiotic caused a rash: red man syndrome. Mr. L was itchy, blotchy, and red all over. I felt guilty for having caused his discomfort, even though I had had no way of predicting it. I ordered diphenhydramine to help with the rash and made sure to ask him every day about it, even though my guilt made me want to avoid the topic entirely.
In case the rash was caused by something other than the antibiotic, we consulted dermatology. The dermatology team saw Mr. L and agreed with our management of the rash, but they also noticed a black lesion on his chest that my attending and I had thought was just a bruise. They took a biopsy. On pathology, the lesion was found to be a highly invasive, potentially life-threatening fungus, Mucor, a rare but known complication of immunosuppression. My heart dropped. I had read about mucormycosis while studying for past exams. I knew that if the fungus colonized Mr. L’s lungs, sinuses, or brain, he would need aggressive surgery — potentially removal of part or all of a lung and/or disfiguring debridement of his sinuses and neighboring structures, such as his eyes or even his brain. Worse, with his blood counts so low, I was worried that he would not be able to tolerate surgery at all and would die of an uncontrolled infection.
“Have you had many patients who have had mucormycosis?” I asked my attending.
“They’ve all died,” my attending replied.
I wanted to cry. We did this to him, I thought to myself. Chemotherapy was meant to save his life, but now we had jeopardized it. I knew I couldn’t let my guilt paralyze me. I needed to do everything I could to treat Mr. L, and I needed to save my emotional energy so that I could offer Mr. L the compassion and reassurance he needed now more than ever.
After consulting with the infectious disease team, I started Mr. L on a complicated antifungal regimen. The potential adverse effects of one of the antifungals, nicknamed “amphoterrible,” were not lost on me. I was now keenly aware that adverse effects were not just a few lines in my textbook — they were real events that happened to real patients. Despite his measly platelet count, the surgical team took Mr. L to the OR to have the chest lesion excised. As I watched over every step of Mr. L’s care with a vigilant and worried eye, we finally arrived at the fourth week.
Week 4. Long gone were the days when Mr. L told me about how many laps he had walked or who his nurse was that day. He had become an invalid. Weak and exhausted from his anemia and surgery; constantly receiving infusions of saline, blood products, and antimicrobials; and now also suffering from the C. diff colitis that plagues so many hospitalized patients, Mr. L was unable to leave his bed and had to use a commode for his frequent diarrhea. I could tell he felt deeply humiliated, and I continued to feel responsible for his misery. Still, I knew it was important not to avoid or withdraw from Mr. L because of my negative feelings. He needed me to not only provide medical treatment but to also be present with him in his suffering.
My rotation ended, and when I left, Mr. L was only minimally better. While I cared for him, I had done my very best to treat each complication properly and maximize his chances of recovery. I had listened carefully to his complaints and had tried to manage my feelings of responsibility and guilt. Was that enough? Two weeks later, my team updated me that Mr. L had at last recovered enough to go home. The most wonderful news! For Mr. L, the harrowing journey had come to a happy end. As I think back, however, I am holding onto the sobering lessons I learned while caring for him. I will shoulder tremendous responsibility as a soon-to-be doctor. Mr. L taught me the true heaviness of having a compassionate and steady heart as I accompany my patients through both the good and the bad.
How do you manage your feelings of guilt and responsibility in the context of patient care? Share your advice and experiences in the comments.
Ashley Wu is a fourth-year medical student at Weill Cornell Medical College. She plans to specialize in psychiatry and, in her spare time, enjoys baking sourdough, finger crocheting, and attempting various arm balance yoga poses. Ashley is a 2020–2021 Doximity Op-Med Fellow.
All names and identifying information have been modified to protect patient privacy.
Illustration by Jennifer Bogartz